MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 1.5MM PROVISIONAL FIXATION PIN 20MM; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. 1.5MM PROVISIONAL FIXATION PIN 20MM; PIN, FIXATION, THREADED
Model Number 71174904
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a fibula and tibia osteosynthesis, upon fastening the plate, a 1.5mm provisional fixation pin 20mm broke off while it was removed and a part of it remained inside the patient.This part was successfully retrieved from the patient's incision.Surgery was resumed, after a non-significant delay, with a smith and nephew back-up device.The patient was reported in an stable condition upon procedure completion.
 
Additional Manufacturer Narrative
H6: health effect - impact code.Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, as of the date of this medical investigation, the supporting clinical documentation has not been provided; therefore, no clinical factors could be concluded to have contributed to the reported event.Patient impact beyond the reported broken device, modified surgical procedure for retrieval with a 0-30 minute surgical delay could not be determined.No further medical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use file is not applicable for this instrument.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6.The associated device was returned and evaluated.The visual inspection revealed the pin fractured into two pieces.Both pieces were returned.The clinical/medical investigation concluded that, per complaint details, the device ¿broke off¿ during use; however, the piece was ¿successfully retrieved¿ from incision.Reportedly, surgery was resumed, after a non-significant delay, with a smith and nephew back-up device with patient in stable condition upon procedure completion/¿patient¿s health was not affected¿.As of the date of this medical investigation, the supporting clinical documentation has not been provided; therefore, no clinical factors could be concluded to have contributed to the reported event.Patient impact beyond the reported broken device, modified surgical procedure for retrieval with a 0-30 minute surgical delay could not be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage prior to use is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
1.5MM PROVISIONAL FIXATION PIN 20MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16048711
Report Number1020279-2022-05070
Device Sequence Number6437163
Product Code JDW
UDI-Device Identifier00885556386491
UDI-Public00885556386491
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174904
Device Catalogue Number71174904
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2022
Supplement Date Received by Manufacturer02/08/2023
04/26/2023
Initial Report FDA Received Date12/26/2022
Supplement Report FDA Received Date02/10/2023
04/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale
Patient Weight78 KG